Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Cheyenne, WY

July 10, 2009Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2009, 7:10 PM MDT for Dawes County, Nebraska. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2009, 7:10 PM MDT (01:10 UTC)
Expired
Jul 10, 2009, 7:52 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 141 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:10 PM MDTTSTM WND GST 66Chadron, NE
Jul 10, 7:11 PM MDTTSTM WND GST 66Chadron, NE
Jul 10, 7:20 PM MDTHAIL 0.255 N Chadron, NEHAIL WAS REPORTED LARGE ENOUGH TO BREAK A WINDSHIELD.
Jul 10, 7:20 PM MDTHAIL 2.758 N Chadron, NETHE HAIL BROKE SEVERAL AUTO AND HOME WINDOWS.
Jul 10, 7:23 PM MDTHAIL 0.52 E Chadron, NEHAIL MARBLE TO DIME SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 110110
SVRCYS
NEC045-110200-
/O.NEW.KCYS.SV.W.0113.090711T0110Z-090711T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
710 PM MDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 800 PM MDT

* AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE            
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED JUST WEST OF THE CHADRON AIRPORT...OR 9 MILES WEST OF      
  CHADRON...AND MOVING EAST NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHADRON AROUND 720 PM MDT.
  ISINGLASS BUTTES AROUND 730 PM MDT.
  DEVILS BACKBONE AROUND 735 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4275 10285 4274 10317 4296 10319 4301 10294
      4300 10279 4299 10278 4280 10278 4277 10277
      4276 10277
TIME...MOT...LOC 0110Z 257DEG 27KT 4285 10312

$$
2 follow-up statements
000 
WWUS55 KCYS 110129
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
729 PM MDT FRI JUL 10 2009

NEC045-110200-
/O.CON.KCYS.SV.W.0113.000000T0000Z-090711T0200Z/
DAWES NE-
729 PM MDT FRI JUL 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN DAWES COUNTY...

AT 727 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR ISINGLASS BUTTES...OR 6 MILES NORTH OF 
CHADRON...MOVING EAST NORTHEAST AT 30 MPH.

GUSTS UP TO 65 MPH WERE RECORDED AT THE CHADRON AIRPORT AROUND 710 
PM.  HAIL UP 3/4 OF AN INCH IN DIAMETER WAS ALSO REPORTED WITH THE 
STORM IN THE CHADRON AREA.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF FAR      
  NORTHEASTERN DAWES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4275 10285 4275 10298 4299 10305 4301 10294
      4300 10279 4299 10278 4280 10278 4277 10277
      4276 10277
TIME...MOT...LOC 0127Z 249DEG 27KT 4291 10296

$$
000 
WWUS55 KCYS 110152
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
752 PM MDT FRI JUL 10 2009

NEC045-110158-
/O.CAN.KCYS.SV.W.0113.000000T0000Z-090711T0200Z/
DAWES NE-
752 PM MDT FRI JUL 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA INTO SOUTH DAKOTA.  THE LARGEST HAIL REPORTED TO THE WEATHER 
SERVICE WAS 1 INCH IN DIAMETER NEAR WHITNEY AROUND 7 PM.

HOWEVER RADAR INDICATED THAT LARGE HAIL UP TO AT LEAST GOLF BALL 
SIZE FELL WITH THIS STORM JUST NORTH OF HIGHWAY 20 FROM A FEW MILES 
NORTH OF CRAWFORD TO THE NORTHEAST CORNER OF DAWES COUNTY.  A WIND 
GUST TO 66 MPH WAS ALSO RECORDED AT THE CHADRON AIRPORT AT 710 PM.

LAT...LON 4275 10285 4275 10298 4299 10305 4301 10294
      4300 10279 4299 10278 4280 10278 4277 10277
      4276 10277
TIME...MOT...LOC 0148Z 249DEG 27KT 4297 10276

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:00 PM MDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 1:00 PM MDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT FRI JUL 10 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...
MAIN DIFFICULTY WILL CONTINUE TO BE CONVECTION AND WHETHER OR NOT IT
WILL OCCUR THIS EVENING AND AGAIN SATURDAY.  CAPPING INVERSION
REMAINS IN PLACE AND LATEST SOUNDING AND EXPECTED TEMPERATURES NOT
INDICATING THAT IT WILL BREAK.  AREA OF LOW CLOUDS OVER THE
PANHANDLE NOW LIMITING HEATING WHILE MUCH OF WY CLEAR ATTM.  SOME
HIGH CLOUDS ADVECTING NORTHWARD ACROSS COLORADO TOWARD CWA HOWEVER
AS UPPER LEVEL MOISTURE INCREASES IN SW UPPER FLOW.  WILL LEAVE LOW
POPS IN PLACE FOR NOW IN CASE SOMETHING FIRES OVER THE LARAMIE RANGE
AND DRIFTS EAST THIS EVENING.  OTHERWISE LOW LEVEL MOIST UPSLOPE
FLOW WILL LIKELY LEAD TO ANOTHER DECK OF LOW CLOUDS AND PATCHY FOG
LATER TONIGHT OVER MUCH OF THE AREA EAST OF THE MTNS WHICH WILL
PERSIST INTIO SATURDAY MORNING.  SOMEWHAT BETTER CHANCE FOR
CONVECTION SATURDAY AS MOISTURE INCREASES AND WEAK WAVE MOVES INTO
THE REGION BUT SOUNDINGS STILL DEPICTING A SIGNIFICANT CAP.  LITTLE
CHANGE SEEN FOR SUNDAY AS AREA WILL REMAIN UNDER MOIST WSW UPPER
FLOW ALONG NORTHERN PERIPHERY OF UPPER HIGH OVER THE SOUTHERN ROCKYS.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
THE UPPER LEVEL RIDGE WILL REMAIN OVERHEAD SUNDAY NIGHT INTO
MONDAY WITH A STRONG THERMAL RIDGE AXIS CENTERED OVER THE FORECAST
AREA. ALTHOUGH THE WARMTH PRODUCED BY THE RIDGE WILL CREATE
CONVECTIVE INHIBITION LATE SUNDAY...THERE APPEARS TO BE ENOUGH
SURFACE HEATING TO OVERCOME THE CAP BY THE EARLY EVENING HOURS.
THEREFORE WILL CONTINUE TO KEEP THE INHERITED CHANCES FOR SHOWERS
AND THUNDERSTORMS IN THE FORECAST. MONDAY WILL LIKELY BE THE
WARMEST DAY OF THE WEEK WITH 700 MB TEMPERATURES APPROACHING 17
DEGREES CELSIUS OVER THE AREA AND COMPRESSIONAL WARMING EXPECTED
AHEAD OF AN APPROACHING COLD FRONT. AHEAD OF AND ALONG THE COLD
FRONT MONDAY AFTERNOON THE GFS BUFKIT SOUNDINGS ARE INDICATING
IMPROVED CHANCES FOR SHOWERS AND THUNDERSTORMS. HAVE THEREFORE
INCREASED PRECIPITATION CHANCES DURING THIS PERIOD TO ABOVE
CLIMATOLOGICAL VALUES.

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA MONDAY
EVENING...PRODUCING COOLER CONDITIONS FOR TUESDAY AND WEDNESDAY
ALONG WITH PRODUCING A GENERALLY STABLE ENVIRONMENT. THIS WILL
KEEP SHOWERS AND THUNDERSTORMS OUT OF THE FORECAST THROUGH EARLY
THURSDAY. LOW LEVEL MOISTURE WILL MAKE A RETURN TO THE NORTH AS
THE SURFACE HIGH IS REPLACED BY A LEE TROUGH LATE WEDNESDAY. THIS
SURFACE LEE TROUGH WILL BE THE FOCUS FOR INCREASED CONVERGENCE
THURSDAY AND WILL ACTUALLY SHIFT EASTWARD AS A WEAK COLD FRONT
THURSDAY EVENING.

&&

.AVIATION...
LOW LEVEL MOIST UPSLOPE WILL LIKELY RESULT IN ANOTHER AREA OF LOW
CLOUDS AND PATCHY FOG LATER TONIGHT INTO SATURDAY MORNING EAST OF
THE MTNS WITH CONDITIONS LOWERING TO MVFR/IFR IN THAT AREA. SLOW
IMPROVEMENT SATURDAY MORNING.  VFR CONDITIONS EXPECTED ELSEWHERE
THROUGH SATURDAY.

&&

.FIRE WEATHER...
NO CONCERNS SEEN OVER THE NEXT COUPLE DAY WITH RELATIVE HUMIDITIES
EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS AND FUELS GENERALLY
GREEN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM...CARPENTER
Hazardous weather outlook, Jul 10, 10:30 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT FRI JUL 10 2009

NEZ001>003-019>021-054-055-WYZ060-067>070-111130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1030 AM MDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP OVER THE PLAINS OF SOUTHEAST WYOMING
THIS AFTERNOON AND SPREAD EAST INTO THE NEBRASKA PANHANDLE BY
EVENING. A RELATIVELY WARM LAYER OF AIR ALOFT MAY HINDER STORM
FORMATION HOWEVER.  A FEW OF THE THUNDERSTORMS MAY BECOME STRONG IF
THEY CAN OVERCOME THE EFFECTS OF THIS WARM LAYER AND PRODUCE HAIL
AND GUSTY WINDS. THE STORMS WILL END BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON INTO
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>066-111130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1030 AM MDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ONLY A FEW WEAK THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 10, 5:18 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT FRI JUL 10 2009

NEZ001-002-110015-
DAWES-SIOUX-
518 PM MDT FRI JUL 10 2009

...A FEW STRONG STORMS IN THE NORTHERN PANHANDLE...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF PRAIRIE CENTER...OR 26 MILES
SOUTHEAST OF LUSK...MOVING EAST AT 15 MPH.  ANOTHER STORM WAS
LOCATED 8 MILES EAST OF HARRISON ALSO MOVING EAST AT 15 MPH.

THESE STORMS WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY
RAIN AND WINDS UP TO 50 MPH AS THEY DRIFT ACROSS NORTH CENTRAL SIOUX
COUNTY INTO WESTERN DAWES COUNTY THROUGH 615 PM.
Local storm report, Jul 10, 6:07 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             3 E AGATE               42.41N 103.72W
07/10/2009  M0.88 INCH       SIOUX              NE   CO-OP OBSERVER

            MOSTLY PEA SIZED...BUT A FEW AS LARGE AS NICKELS.

&&

CAH
Special weather statement, Jul 10, 6:09 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT FRI JUL 10 2009

NEZ001-002-110100-
DAWES-SIOUX-
609 PM MDT FRI JUL 10 2009

...A STRONG STORM MOVING EAST ALONG THE SIOUX/DAWES COUNTY LINE...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CRAWFORD...OR 29 MILES WEST OF
CHADRON...MOVING EAST AT 15 MPH.  IT WILL PRODUCE HAIL UP TO 1/2
INCH IN DIAMETER...HEAVY RAIN AND WINDS UP TO 50 MPH AS IT MOVES
JUST NORTH OF HIGHWAY 20 INTO THE CRAWFORD AREA BY 625 PM.
Local storm report, Jul 10, 7:04 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 S WHITNEY             42.77N 103.26W
07/10/2009  M1.00 INCH       DAWES              NE   TRAINED SPOTTER

&&

CAH
Local storm report, Jul 10, 7:09 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             WHITNEY                 42.78N 103.26W
07/10/2009  E0.88 INCH       DAWES              NE   TRAINED SPOTTER

            HEAVIER RAIN FOR 20 MINUTES.

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:00 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux43 min
Jul 10, 6:38 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux41 min
Jul 10, 9:11 PM MDTSevere Thunderstorm WarningCYSSioux49 min
Jul 10, 11:18 PM MDTSevere Thunderstorm WarningCYSKimball57 min
Jul 11, 12:08 AM MDTSevere Thunderstorm WarningCYSDawes, Sioux49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.